Virginia, 2006

Strong Wind in Virginia, January 18, 2006

January 18, 2006 · NWS LWX · 1 event in 1 county or zone

A fast moving cold front swept across the area on January 18. Strong winds caused a large pine tree to come down across Binford Avenue in Waynesboro.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A fast moving cold front swept across the area on January 18. Strong winds caused a large pine tree to come down across Binford Avenue in Waynesboro. The winds were estimated between 35 to 50 mph by regional airports and cooperative stations. Some isolated power outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 18, 9:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 18, 9:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 AM EST WED JAN 18 2006

.MORNING UPDATE...

SQUALLY SHOWER LINE (WITH A COUPLE TSTMS BUT NOT ENOUGH TO CALL A
SQUALL LINE) JUST PASSING THROUGH THE BALT/DC METRO AREAS. SOME WIND
GUSTS UP TO 40 KT OR SO ASSOC WITH THIS LINE. OTHERWISE...JUST A FEW
SHWRS BEHIND THE COLD FRONT FOR NOW. SN SHWRS ARE LIKELY ALONG THE
ALLEG FRONT AND HIGHER RIDGES IN THE WEST DUE TO UPSLOPE EFFECT.
WILL MENTION ACCUM 1 OR LESS UP THERE FOR THE AFTN.

GUST POTENTIAL TO CONTINUE INTO GALE WARNING CRIT...NOT JUST
CONVECTIVE POTENTIAL BUT SYNOPTIC TOO...SO WILL EXTEND THE GALE WRNG
THROUGH 5 PM FOR ALL WATERS. WATER LEVELS SHOULD BE OK THIS AFTN
WITH WINDS BCMG WEST. NO OTHER MAJOR CHANGES TO THE GOING FCST.

JB

&&

.SHORT TERM (TDA/TNGT)...

FEELING MORE LIKE LATE MAR THAN MID JAN... A MDNGT SFC ANLYS SHOWS
IT IS WARMER IN NW VT (34)THAN IN ERN TX (31). OPPOSITE SIDES OF THE
CD FNT SHOW 51 AT HTS AND 29 AT LEX - 110 MILES APART. BTWN MDNGT
AND 1 AM HTS TEMP DROPPED 13 DEGS.

ON RDR...A COUPLE OF FINE LINES HV SET UP - OVR SERN VA AND ANOTHER
MVG INTO CENTRAL WV. CRW WINDS WENT FM 17009 TO 27019G35 IN 45 MIN.
WELL MONITOR THESE AS THEY APRCH THE LWX CWA. VWP SHOWS 18050 AT
020 FT. SPL MARINE WNRGS W/ THESE LINES WOULD BE THE MAIN CONCERN.

LTNG DTCTN SHOWING NO STRIKES IN N AMERICA. GIVEN THE STRENGTH OF
THIS FNT WL LV MENTION OF ISOLD T IN ZNS...BUT DONT FEEL THIS IS
MUCH..IF ANY..THREAT. E OF THE MTNS PCPN SHOULD SHUT OFF PRETTY
QUICKLY POST FRONTAL DURG MIDDAY...LVG THE WRN SLOPES OF ALLEGHENY
FNT W/ THEIR USUAL SNSH.

TEMP WISE...W/ STNG CD FNT COMING THRU DURG THE MRNG HRS AM NOT
XPCTG MUCH OF A DIURNAL RISE TDA.

WIND WISE...SEEMS STRONGEST WINDS ARE GOING TO BE AHD OF THE FNT.
DCA RECENTLY EXPERIENCED G36 KTS. STILL...W/STG CAA LATE MRNG/THIS
AFTN G30 WL BE COMMON. HOLD ON TO THE HATS...

TNGT THINGS WL CALM DOWN. XPCTG TO SEE PLENTY OF STARS IN THE SKY
WHEN I DRIVE IN FOR THE MIDNGT SHIFT TNGT. TEMPS IN 20S XCPT IN E OF
I-95 WHERE SOME L30S ARE PSBL.

WOODY

&&

LONG TERM (THU-TUE)...

HIGH PRES WILL BE IN CONTROL THU-FRI WITH TEMPS WELL ABV NORMAL AND
NO PRECIP XPCD. LOW PRES OVR THE MIDWEST WILL TRACK EAST ACROSS PA
AND SRN NEW ENGLAND DRAGGING A CDFNT THRU THE AREA SAT NIGHT
BRINGING THE THREAT OF A FEW SHRAS. HIGH PRES BUILDS AGAIN MON.

&&

MARINE...

GUST OVR 35 KT OVRNIGHT UNTIL FROPA EARLY WED. WE WL WATCH FOR ANY
DVLPMNT OF FINE LNS OVRNGT WHICH COULD TRANSLATE STNG WINDS DOWN.
STRONG SCA TO CONTINUE INTO WED EVE. THEN NO FURTHER SCA FORESEEN
FOR NOW. SAT NIGHT AND SUN MORN WOULD BE THE ONLY PERIOD TO WATCH...
BUT FOR NOW THE SYSTEM APPEARS TOO WEAK TO JUSTIFY SCA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...GALE WARNING FOR ANZ530>537 TIL 5 PM.
  ...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 5 PM TO 10 PM.

&&
Hazardous weather outlook, Jan 18, 10:15 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EST WED JAN 18 2006

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190915-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1015 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

WEST-NORTHWEST WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE TODAY.
LIGHT SNOW WILL ALSO OCCUR WEST OF THE BLUE RIDGE ABOVE 1000
FT...WITH LOCAL ACCUMULATIONS OF AN INCH OR LESS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ530>537-190915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
1015 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH THE LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Augusta / Staunton / Waynesborro

When
January 18, 12:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486148.